Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Goodland, KS

May 21, 2014Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2014, 7:09 PM MDT for Wallace County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2014, 7:09 PM MDT (01:09 UTC)
Expired
May 21, 2014, 8:15 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:48 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS53 KGLD 220109
SVRGLD
KSC199-220215-
/O.NEW.KGLD.SV.W.0027.140522T0109Z-140522T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM MDT

* AT 705 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  WESKAN...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WESKAN...SHARON SPRINGS AND WALLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 10205 3914 10201 3914 10149 3913 10148
      3870 10165 3870 10205
TIME...MOT...LOC 0110Z 211DEG 19KT 3875 10188

HAIL...0.75IN
WIND...60MPH

$$

024
2 follow-up statements
229 
WWUS53 KGLD 220119
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT WED MAY 21 2014

KSC199-220215-
/O.CON.KGLD.SV.W.0027.000000T0000Z-140522T0215Z/
WALLACE KS-
719 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALLACE COUNTY
UNTIL 815 PM MDT...

AT 714 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON
SPRINGS...AND MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WALLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 10205 3914 10201 3914 10149 3913 10148
      3870 10165 3870 10205
TIME...MOT...LOC 0119Z 202DEG 27KT 3890 10174

HAIL...1.00IN
WIND...60MPH

$$

024
251 
WWUS53 KGLD 220143
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 21 2014

KSC199-220153-
/O.CAN.KGLD.SV.W.0027.000000T0000Z-140522T0215Z/
WALLACE KS-
743 PM MDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR WALLACE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT.

LAT...LON 3881 10205 3914 10201 3914 10149 3913 10148
      3870 10165 3870 10205
TIME...MOT...LOC 0143Z 202DEG 27KT 3907 10165

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:43 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 21, 5:43 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED MAY 21 2014

.SHORT TERM...(THIS AFTERNOON INTO TONIGHT)
ISSUED AT 205 PM MDT WED MAY 21 2014

MAIN CHANGE FOR THIS TIME PERIOD WAS TO SLOW THE ONSET OF
THUNDERSTORM DEVELOPMENT. FRONT WAS DRAPED RATHER FAR SOUTH AND
ALONG THE FRONT RANGE TO THE WEST. AN AREA OF SURFACE CONVERGENCE
EXTENDED FROM KIT CARSON AND CHEYENNE COUNTIES TOWARD THE
NORTHWEST. RATHER STRONG SURFACE WINDS OCCURRING OVER THE AREA AT
THIS TIME. SHORTWAVE TROUGH OVER NEW MEXICO IS EXPECTED TO MOVE
TOWARD THE NORTHEAST THROUGH THE NIGHT WITH A SLUG OF SUBTROPICAL
MOISTURE COMING IN ADVANCE OF IT. ALSO A RIGHT REAR QUADRANT OF
THE JET STARTS OVER THE SOUTHWEST HALF OF THE AREA LATE THIS
AFTERNOON INTO THE EVENING HOURS.

THIS IS ALL STARTING A LITTLE SLOWER THAN WHAT THE EARLIER FORECAST
HAD. AREA RADARS/SATELLITE/LIGHTNING DETECTION SHOW AN AREA/LINE
OF STORMS DEVELOPING FROM SOUTHWEST KANSAS INTO SOUTHEAST COLORADO
TO ALONG THE NORTHERN COLORADO FRONT RANGE. WHERE THE MAIN PROBLEM
IS FOR THIS FORECAST IS THAT THE MODELS DISAGREE ON WHERE TO PUT
THE MAIN SWATCH OF STORMS/QPF. SOME TAKE THE MAIN AREA OVER THE
NORTHWEST HALF...SOME OVER THE SOUTHEAST PORTION CLOSEST TO THE
FRONT AND SOME DO BOTH.

THE HRRR WHICH HAS BEEN DOING WELL RECENTLY HAS TRENDED FROM
TAKING A BROKEN SWATH OF PRECIPITATION FROM SOUTHWEST TO NORTHEAST
ACROSS THE ENTIRE CWA TO THE TWO DIFFERENT AREAS OVER THE SOUTHEAST
AND NORTHWEST. ALSO THE MODELS ARE ALSO INDICATING A COUPLE OF
DIFFERENT WAVES OF PRECIPITATION. ONE THIS EVENING WITH THIS
IN ITAL WAVE AND THEN ANOTHER ONE LATER TONIGHT. ALL IN ALL THERE
LOOKS TO BE SOME KIND OF PRECIPITATION MOVING ACROSS MOST OF THE
AREA...JUST NOT SURE EXACTLY WHERE.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT WED MAY 21 2014

THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE
WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. THE PRIMARY TIME FOR
SEVERE WEATHER WITHIN THE LONG-TERM FORECAST RESIDES ON THURSDAY
AND THURSDAY NIGHT. THREAT FOR HEAVY RAINS WILL BE HIGHEST FROM
THURSDAY THROUGH SATURDAY NIGHT.

ON THURSDAY...A LULL IN CONVECTIVE ACTIVITY SEEMS PROBABLE FOR
THURSDAY MORNING BEFORE ACTIVITY ONCE AGAIN RAMPS UP IN THE
AFTERNOON. IN A SIMILAR SCENARIO TO WEDNESDAY...THUNDERSTORMS
DEVELOP TO THE SOUTH AND WEST ALONG A STALLED FRONT...CONVECTIVE
OUTFLOWS AND THE FRONT RANGE. THUNDERSTORMS THEN SPREAD NORTHEAST
ACROSS THE FORECAST AREA. INSTABILITY MAY BE HIGHER THURSDAY
COMPARED TO TODAY...HOWEVER...THE SHEAR SIGNIFICANTLY DECREASES. DO
NOT THINK THE TORNADO OR SUPERCELL THREAT IS AS HIGH FOR THURSDAY
COMPARED TO WEDNESDAY. PULSE-LIKE HAIL STORMS AND CONVECTIVE
CLUSTERS SHOULD BE THE PRIMARY STORM MODES WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREAT. SOME SIGNIFICANT HAIL AT OR ABOVE
2 INCHES REMAINS POSSIBLE.

FROM THURSDAY NIGHT THROUGH MONDAY...SHOWER AND THUNDERSTORM CHANCES
CONTINUE ACROSS THE FORECAST AREA AS THE UPPER LEVEL LOW REMAINS
OVER THE WESTERN UNITED STATES. HAVE ADVERTISED THE BEST CHANCES FOR
RAIN IN THE AFTERNOON AND EVENING EACH DAY AS SHORTWAVE TROUGHS PASS
THROUGH AND DAYTIME INSTABILITY IS HIGHEST. IT IS POSSIBLE THAT
CONVECTION CONTINUES THROUGHOUT THE NIGHT ON THURSDAY AND POSSIBLY
FRIDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM EJECTS OVER THE PLAINS
MONDAY AND CLEARS OUT TO THE EAST BY TUESDAY. MODELS HAVE SLOWED THE
SYSTEM SLIGHTLY SO HAVE PULLED POPS BACK TO THE WEST SOME.

WITH RESPECT TO POTENTIAL FLASH FLOODING...AGAIN THE HIGHEST
POTENTIAL FOR THIS THREAT IS BETWEEN THURSDAY NIGHT AND SATURDAY
NIGHT. PRECIPITABLE WATER READINGS APPROACH TO EXCEED 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. SEVERAL CLUSTERS WILL
PASS THROUGH WITH HEAVY RAIN RATES AND SUFFICIENT INSTABILITY. STILL
UNSURE ABOUT THIS BECOMING A WIDESPREAD FLOODING EVENT DUE TO
UNCERTAINTY IN EXACT STORM MOVEMENT. IF THERE WERE TO BE FLASH
FLOODING...THE MOST LIKELY LOCATION IS NORTHWEST KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 535 PM MDT WED MAY 21 2014

VFR CONDITIONS DETERIORATE THIS EVENING AT KGLD AND KMCK AS A LINE
OF STORMS MOVES NORTHEAST IMPACTING KGLD AROUND 01Z AND KMCK BY
04Z. DO NOT EXPECT MORE THAN A COUPLE OF HOURS OF THUNDER AT
EITHER SITE. AFTER MIDNIGHT SOME MORE SHOWERS AND STORMS WILL
LINGER NEAR KGLD. FORECAST SOUNDINGS INDICATE POTENTIAL FOR
STRATUS AND MVFR CONDITIONS AT BOTH SITES TOWARD SUNRISE. VFR CONDITIONS
WILL RETURN BY MID MORNING. INSTABILITY WILL BRING CHANCE OF
THUNDERSTORMS AGAIN THURSDAY AFTERNOON TO BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, May 21, 2:34 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT WED MAY 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
234 PM MDT WED MAY 21 2014 /334 PM CDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
COLORADO DURING THE MIDDLE AND LATE AFTERNOON HOURS. THESE STORMS
SHOULD THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE REST
OF TONIGHT. DURING THE AFTERNOON...THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND WEST OF A RUSSELL SPRINGS TO
GOODLAND TO WRAY COLORADO LINE.

THEN DURING THE NIGHT...THE RISK OF THUNDERSTORMS WILL BE ACROSS
THE REMAINDER OF THE AREA. LARGE HAIL TWO INCHES IN DIAMETER AND
LARGER...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THURSDAY
AFTERNOON AND NIGHT. THE THREAT FOR TORNADOES WILL BE LESS. VERY
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS.

THUNDERSTORM CHANCES ARE EXPECTED EACH DAY FROM FRIDAY THROUGH
MONDAY WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY LEAD TO
PROBLEMS WITH FLASH FLOODING FROM FRIDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 21, 5:44 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT WED MAY 21 2014

COZ091-092-220015-
CHEYENNE COUNTY-KIT CARSON COUNTY-
544 PM MDT WED MAY 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF WILD HORSE...MOVING NORTH
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3941 10310 3942 10258 3893 10276 3893 10306
TIME...MOT...LOC 2344Z 186DEG 20KT 3903 10286

024
Local storm report, May 21, 6:09 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             12 SSW VONA             39.13N 102.79W
05/21/2014  M1.00 INCH       KIT CARSON         CO   NWS EMPLOYEE

&&

KOCHASIC
Local storm report, May 21, 6:14 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             12 SSW VONA             39.14N 102.83W
05/21/2014  M1.25 INCH       KIT CARSON         CO   NWS EMPLOYEE

&&

KOCHASIC
Local storm report, May 21, 6:15 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             11 N SEIBERT            39.46N 102.87W
05/21/2014  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            BRIEF PERIOD OF PENNY SIZED HAIL AT THIS LOCATION

&&

FS
Local storm report, May 21, 6:37 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             5 SE TOWNER             38.42N 102.02W
05/21/2014  E0.88 INCH       GREELEY            KS   PUBLIC

&&

KOCHASIC
Special weather statement, May 21, 6:39 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED MAY 21 2014

KSZ027-220115-
WALLACE-
639 PM MDT WED MAY 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WESKAN...MOVING NORTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3900 10205 3900 10163 3870 10172 3870 10205
TIME...MOT...LOC 0039Z 204DEG 17KT 3877 10191

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:21 PM MDTSevere Thunderstorm WarningGLDGreeley54 min
May 21, 6:39 PM MDTSpecial Weather StatementGLDWallace36 min
May 21, 7:53 PM MDTSpecial Weather StatementGLDLogan37 min
May 21, 8:37 PM MDTSpecial Weather StatementGLDLogan, Thomas23 min
May 21, 9:02 PM MDTSpecial Weather StatementGLDThomas28 min
May 21, 9:11 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas64 min
May 21, 9:52 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan53 min
May 21, 9:55 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.